Michigan, 2009

Winter Storm and Extreme Cold in Michigan, January 14 to 16, 2009

January 14 to 16, 2009 · NWS MQT · 12 events in 11 counties and zones

A reinforcing Arctic cold front moving across Upper Michigan brought more lake effect snow to the northwest wind snow belts from the 14th into the 16th. Wind chill values also plummeted to 20 to 40 below zero from late evening on the 13th through the morning of the 16th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A reinforcing Arctic cold front moving across Upper Michigan brought more lake effect snow to the northwest wind snow belts from the 14th into the 16th. Wind chill values also plummeted to 20 to 40 below zero from late evening on the 13th through the morning of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 14, 5:12 AM EST, 48 minutes earlier.

Area forecast discussion, Jan 14, 5:12 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
512 AM EST TUE JAN 14 2009

.DISCUSSION...

KMQT 88D RADAR REMAINS DOWN AT THIS TIME...AFTER A TECHNICAL GLITCH
THAT OCCURRED AROUND 730Z.  TECHNICIANS WILL BE IN SHORTLY TO LOOK
AT THE PROBLEM.

THE COLD AIR REMAINS...WITH NORTHWESTERLY FLOW CONTINUING TO BRING
LIGHT TO MODERATE LAKE EFFECT SNOW SHOWERS TO PORTIONS OF THE
KEWEENAW PENINSULA...AND EAST OF MARQUETTE NEAR LAKE SUPERIOR.

TEMPERATURES REMAIN TRICKY...SINCE MODELS ARE HAVING A DIFFICULT
WITH THE NON CLIMATOLOGICAL...NEAR RECORD LOW TEMPERATURES THROUGH
THURSDAY.  AS A RESULT...CONTINUING TO UNDERCUT GUIDANCE BY AT LEAST
2 TO 5 DEGREES SEEMS LIKE A GOOD BET...ESPECIALLY WITH LOW
TEMPERATURES.  EARLY THIS MORNING TEMPERATURES HAVE BEEN ABE TO RISE
SLIGHTLY...KEEPING THE LOWEST WIND CHILL READINGS IN LINE.
STILL...THE HIGHER CLOUDS LOOK TO BE SHORT LIVED (OTHER THAN
CONTINUED LAKE EFFECT)...AS CLEAR SKY ABOUNDS ACROSS NORTHERN
MINNESOTA AND NORTH DAKOTA.

THE NORMAL HIGH TEMPERATURE AT THE NWS OFFICE/MARQUETTE IS
20F...WHILE THE NORMAL LOW IS 3F.  THE RECORD LOW IS -22F...WHICH
OCCURRED IN 1965.  THIS RECORD LOOKS TO BE SAFE FOR NOW...AS THE LOW
SHOULD BOTTOM OUT AROUND -15F.  HOWEVER...WITH NORTHWESTERLY WINDS
GUSTING NEAR 20 MPH...WIND CHILL READINGS WILL FALL TO NEAR -35F
AFTER MIDNIGHT TONIGHT.  HAVE ADJUSTED THE WIND CHILL WATCH TO A
WARNING MOST PLACES.  WOULD NOT BE SURPRISED IF IT NEEDS TO BE
EXPANDED IN AREAL COVERAGE TONIGHT.

FRIDAY NIGHT INTO SATURDAY MORNING...WE MAY EXPERIENCE NON DIURNAL
TEMPERATURES...RISING THROUGH THE NIGHT IN RESPONSE TO THE SURFACE
LOW MOVING FROM THE CENTRAL PLAINS TO UPPER MICHIGAN.  WILL ONLY
MENTION IT AT THIS DISTANCE/TIME...BUT WILL NEED TO LOOK INTO THE
POSSIBILITY ON LATER SHIFTS.

MODEL WISE...THE GFS LOOKS TO BE THE MODEL TO OVERLOOK THIS MORNING
AS IT BEGINS TO DIVERGE FROM MODEL CONSENSUS FOR THE END OF THE WORK
WEEK.  THIS IS SEEN SATURDAY ACROSS THE NORTHERN PLAINS
STATES...WITH THE HANDLING OF THE SURFACE LOW...WITH THE GFS BEING
QUICKER AND FARTHER NORTHEAST.  BY 00Z SUNDAY...THE GFS WOULD HAVE
THE SURFACE LOW OVER EAST CENTRAL LOWER MICHIGAN...WITH THE
CANADIAN/ECMWF SETTING IT UP OVER INDIANA.  THIS WILL BRING US OUR
NEXT CHANCE OF SYSTEM...NON LAKE EFFECT SNOW.  THE
CANADIAN/ECMWF/NAM DO HAVE A SIMILAR PATTERN AND WILL BE LEANED UPON
MORE FOR THIS FORECAST...THAT IS FOR MOST THINGS OTHER THAN SURFACE
TEMPERATURES AS DISCUSSED ABOVE.  STILL...FEW CHANGES WERE MADE TO
THE ONGOING FORECAST BEYOND FRIDAY NIGHT.

&&

.AVIATION (FOR THE 06Z TAF ISSUANCE)...

KCMX...EXPECT NW FLOW OF ARCTIC AIR TO SUPPORT LAKE EFFECT SNOW
SHOWERS THROUGH THE PD. GENERALLY LIGHT WINDS TONIGHT SHOULD KEEP
BLOWING SNOW TO A MINIMUM SO EXPECT PREVAILING MVFR CONDITIONS WITH
OCCASIONAL IFR CONDITIONS UNDER LIGHT SNOW. INCREASING NW WINDS BY
EARLY WED MORNING WILL LEAD TO IFR CONDITIONS AGAIN IN SNOW AND
BLOWING SNOW.

KSAW...CONTINUED LIGHT WRLY FLOW SHOULD KEEP SKIES GENERALLY CLEAR
THROUGH 10Z. WINDS SHIFTING NW WIND BY 10Z SHOULD BRING MVFR CIGS
BACK INTO THE AREA FOR THE REST OF THE FCST PD. SOME FLURRIES COULD
DEVELOP BY LATE WED MORNING AS WINDS VEER SLIGHTLY MORE NNW AND
INCREASE.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...

AS LOW PRESSURE IN THE OHIO VALLEY THIS MORNING MOVES OFF THE MID
ATLANTIC COAST ON THURSDAY...A HIGH PRESSURE RIDGE OVER SOUTH
CENTRAL CANADA WILL DRIFT OVER IOWA BEFORE REACHING THE OHIO VALLEY
ON FRIDAY. ALTHOUGH THERE WILL BE NO GALES THROUGH SATURDAY... THE
COMBINATION OF W-NW WINDS TO 30 KNOTS AND ARCTIC AIR WILL BRING
PERIODS OF HEAVY FREEZING SPRAY TO MUCH OF LAKE SUPERIOR INTO
FRIDAY. WINDS/FREEZING SPRAY LOOKS TO DIMINISH ON FRIDAY/SATURDAY
WITH RIDGE AXIS NORTH OF THE HI CENTER IN THE OHIO VALLEY DOMINATING
THE UPPER GREAT LAKES. A LOW PRESSURE SYSTEM WILL DIVE OUT OF
SOUTHERN CANADA INTO MINNESOTA ON SATURDAY AND THEN THE OHIO VALLEY
ON SUNDAY...LEAVING A HIGH PRESSURE RIDGE OVER THE CENTRAL GREAT
LAKES ON SUNDAY. GALES ARE POSSIBLE ON SUNDAY WITH TIGHT PRESSURE
GRADIENT BETWEEN THIS RIDGE AND FALLING PRESSURE IN ONTARIO.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...

UPPER MICHIGAN...
  WIND CHILL ADVISORY UNTIL 1 PM EST /12 PM CST/ THURSDAY FOR
     MIZ001-003-004-012-013-084.

  WIND CHILL ADVISORY FROM 7 PM THIS EVENING TO 11 AM EST THURSDAY
     FOR MIZ006-007-014-085.

  WIND CHILL WARNING FROM 7 PM EST /6 PM CST/ THIS EVENING TO 2 PM
     EST /1 PM CST/ THURSDAY FOR MIZ002-009-010.

  WIND CHILL ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR
     MIZ002-009-010.

  WIND CHILL WARNING FROM MIDNIGHT EST /11 PM CST/ TONIGHT TO 1 PM
     EST /12 PM CST/ THURSDAY FOR MIZ005-011.

  WIND CHILL ADVISORY UNTIL MIDNIGHT EST /11 PM CST/ TONIGHT FOR
     MIZ005-011.

LAKE SUPERIOR...
  HEAVY FREEZING SPRAY WARNING FROM 1 PM THIS AFTERNOON TO 7 AM
     EST THURSDAY FOR LSZ267.

  HEAVY FREEZING SPRAY WARNING UNTIL 7 PM EST FRIDAY FOR LSZ266.

  HEAVY FREEZING SPRAY WARNING UNTIL 7 PM EST FRIDAY FOR LSZ265.

  HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST /6 AM CST/ FRIDAY
     FOR LSZ241>245-263-264.

  HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST FRIDAY FOR
     LSZ248>250.

  HEAVY FREEZING SPRAY WARNING UNTIL 7 PM EST /6 PM CST/ THURSDAY
     FOR LSZ162.

  HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST THURSDAY FOR LSZ251.

LAKE MICHIGAN...NONE.

&&

DISCUSSION...KF
AVIATION...JV
MARINE...KC
Hazardous weather outlook, Jan 14, 5:31 AM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
531 AM EST WED JAN 14 2009

MIZ001>007-009>014-084-085-151200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
531 AM EST WED JAN 14 2009 /431 AM CST WED JAN 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EXPECT WIND CHILLS AS LOW AS 15 TO 35 BELOW ZERO TODAY AND A MORE
DANGEROUS 20 TO 45 BELOW TONIGHT. THE LOWEST WIND CHILLS WILL BE
OVER THE INTERIOR WEST HALF OF UPPER MICHIGAN AWAY FROM THE
MODERATING INFLUENCE OF LAKE SUPERIOR. SEE THE LATEST WINTER
WEATHER STATEMENT FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT WIND CHILLS AS LOW AS A DANGEROUS 20 TO 45 BELOW TO PERSIST
THROUGH THURSDAY MORNING. THE LOWEST WIND CHILLS WILL BE OVER THE
INTERIOR WEST HALF OF UPPER MICHIGAN AWAY FROM LAKE SUPERIOR
MODERATION. SEE THE LATEST WINTER WEATHER STATEMENT FOR COMPLETE
DETAILS.

WINDS CHILLS WILL LIKELY FALL TO BETWEEN 20 AND 40 BELOW ZERO
AGAIN THURSDAY NIGHT INTO FRIDAY MORNING. PLAN ON THE LOWEST WIND
CHILLS AGAIN OVER THE INTERIOR WEST HALF OF UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-151200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
531 AM EST WED JAN 14 2009 /431 AM CST WED JAN 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

EXPECT HEAVY FREEZING SPRAY OVER A SIGNIFICANT PORTION OF LAKE
SUPERIOR. SEE THE LATEST MARINE WEATHER MESSAGE AND MARINE
FORECASTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLAN ON HEAVY FREEZING SPRAY TO CONTINUE OVER PORTIONS OF LAKE
SUPERIOR INTO FRIDAY. SEE THE LATEST MARINE WEATHER MESSAGE AND
MARINE FORECASTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-151200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
531 AM EST WED JAN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 cold/wind chill, 3 winter weather, 1 extreme cold/wind chill, 1 winter storm. Local standard time, as filed.

Winter Weather, Alger

When
January 14, 6:00 AM EST to January 16, 9:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

An observer ten miles south of Grand Marais received nearly a foot of lake effect snowfall over a two-day period. Schools were closed throughout Alger County on the 15th and 16th due to poor visibility and adverse travel conditions from the combination of lake effect snow and blowing snow.

Winter Weather, Northern Schoolcraft

When
January 14, 6:00 AM EST to January 16, 9:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An observer ten miles south of Grand Marais received nearly a foot of lake effect snowfall over a two-day period.

Winter Weather, Luce

When
January 14, 9:00 AM EST to January 16, 10:00 AM EST
Where
Luce forecast zone
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

The observer at Rainbow Lodge measured 15 inches of lake effect snowfall over a two-day period.

Cold/Wind Chill, Ontonagon

When
January 14, 9:00 PM EST to January 16, 12:00 PM EST
Where
Ontonagon forecast zone
Reported by
Mesonet
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Wind chill readings dipped to 25 to 35 below zero on the mornings of January 15th and 16th. Schools were closed throughout Ontonagon County on the 15th and Ewen Headstart remained closed on the 16th.

Cold/Wind Chill, Baraga

When
January 14, 10:00 PM EST to January 16, 11:00 AM EST
Where
Baraga forecast zone
Reported by
Mesonet
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Wind chill readings dipped to 25 to 30 below zero on the mornings of January 15th and 16th. Schools were closed throughout much of Baraga County on the 15th due to the cold weather.

Cold/Wind Chill, Marquette

When
January 14, 10:00 PM EST to January 16, 11:00 AM EST
Where
Marquette forecast zone
Reported by
AWOS
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Wind chill readings dipped to 25 to 35 below zero on the mornings of January 15th and 16th. Schools were closed both days throughout much of Marquette County due to the cold weather.

Cold/Wind Chill, Iron

When
January 14, 10:00 PM CST to January 16, 10:00 AM CST
Where
Iron forecast zone
Reported by
Mesonet
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Wind chill readings dipped to 25 to 35 below zero on the mornings of January 15th and 16th. Schools were closed both days throughout much of Iron County due to the cold weather.

Cold/Wind Chill, Dickinson

When
January 14, 10:00 PM CST to January 16, 10:00 AM CST
Where
Dickinson forecast zone
Reported by
ASOS
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Wind chill readings dipped to 25 to 30 below zero on the mornings of January 15th and 16th. Schools were closed both days throughout much of Dickinson County due to the cold weather.

Extreme Cold/Wind Chill, Gogebic

When
January 14, 11:00 PM CST to January 16, 10:00 AM CST
Where
Gogebic forecast zone
Reported by
AWOS
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Wind chill values plummeted to 30 to 40 below zero on the mornings of January 15th and 16th. Schools were closed throughout Gogebic County on the 15th while Watersmeet Schools remained closed on the 16th.

Cold/Wind Chill, Delta

When
January 15, 2:00 AM EST to January 16, 10:00 AM EST
Where
Delta forecast zone
Reported by
AWOS
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Wind chill readings dipped to 25 to 35 below zero on the mornings of January 15th and 16th. Schools were closed both days throughout Delta County due to the cold weather.

Cold/Wind Chill, Menominee

When
January 15, 4:00 AM CST to January 16, 9:00 AM CST
Where
Menominee forecast zone
Reported by
AWOS
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Wind chill readings dipped to 25 to 30 below zero on the mornings of January 15th and 16th. Schools were closed both days throughout Menominee County due to the cold weather.

Winter Storm, Ontonagon

When
January 15, 7:00 AM EST to January 16, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Observers in Ontonagon and four miles east of Silver City measured 12 inches of snow in 24 hours. Whiteout conditions were reported in Ontonagon throughout the period due to the combination of snow and blowing snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151289, 151290, 151291, 151281, 151284, 151285, 151286, 151287, 151280, 151278, 151288, 151292.